Missouri, 2022

Flood in Missouri, May 24, 2022

May 24, 2022 · NWS EAX · 1 event in 1 county or zone

After some heavy rain Highway 69 in Mosby had several inches of water over the road.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

After some heavy rain Highway 69 in Mosby had several inches of water over the road.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 24, 2:22 PM CST, 23 minutes earlier.

Area forecast discussion, May 24, 2:22 PM CST, 23 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
322 PM CDT Tue May 24 2022

.Discussion...
Issued at 302 PM CDT TUE MAY 24 2022

This afternoon and tonight:

A broad area of rainfall has moved across the area today. Rainfall
is expected to continue tonight as a slow moving cut off low pushes
east. So far, eastern parts of the CWA have seen little rainfall
today and has struggled to overcome dry air. Easterly winds have
held the dry air in place, but this should change tonight and the
low pushes farther east and a shortwave brings additional lift to
the region. Expect to see little change in the current
temperature through the overnight.

Wednesday:

The low will be located over south central Kansas by Wednesday
morning. Scattered rain shower are expected to continue through the
morning, but a bit of a break can be expected as a dry slot develops
over the area. Any dry time tomorrow likely won't be long lived
with the low moving into the area by Wednesday afternoon. By
Wednesday afternoon a few thunderstorms will be possible,
especially in the far eastern part of the area. However,
instability will be quite limited with higher values remaining
well to the east. The chance for any strong to severe storms looks
low, but this will be something that we monitor as the system
progresses tonight.

Thursday:

Rainfall will gradually move out overnight Wednesday, but a few
isolated to scattered showers may linger into Thursday morning.
Rainfall totals through this period will be in the 1-2 inch range
with locally higher amounts, especially across the Kansas counties.
Widespread flooding looks unlikely with the slow duration of the
event, but localized river flooding will be possible, especially
on the smaller river basins. The Low will eventually push to the
east of the area by Thursday afternoon with dry weather finally
returning. Northerly winds and cool temperatures will remain
during the day with highs only topping out in the low to mid 60s.

Friday through the weekend:

More seasonal weather returns on Friday. We will transition to a
ridging pattern through the weekend which will limit any additional
precipitation. Temperatures on Friday will warm to the upper 70s
(still a few degrees below normal). By Saturday expect strong
southerly flow and the return of the mid 80s. Temperatures will
continue to warm on Sunday with mid to high 80s are expected. This
trend will continue into the early work week with a large surface
high developing east of our area.

&&

.Aviation...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 1152 AM CDT TUE MAY 24 2022

A broad area of rainfall is expected to continue across all TAF
sites through the period. Generally expect ceilings to decrease to
IFR by the late afternoon with rainfall continuing. Activity may
become more scattered/showery overnight. Chances of any thunder
remain low so opted to omit any mention in the TAF.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...HB
Aviation...HB
Hazardous weather outlook, May 24, 3:06 AM CST, 11 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
406 AM CDT Tue May 24 2022

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-250915-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
406 AM CDT Tue May 24 2022

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

Widespread rainfall moves into the area today into tonight. No
hazardous weather is expected.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Chances for rain continue into Thursday. Localized river flooding is
possible.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Clay

When
May 24, 2:45 PM CST to 5:45 PM CST
Where
Clay County, 0.61 mi SW of Mosby to 0.15 mi WNW of Mosby
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.314, -94.309

Highway 69 in Mosby had several inches of water running over the road.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2022Every state in 2022This day in weather historyWarnings in Missouri, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1029714.